Montana, 2004

High Wind in Montana, June 7, 2004

June 7, 2004 · NWS GGW · 4 events in 4 counties and zones

Gradient winds in the wake of a strong cold front produced a period of strong wind during the morning hours. The strong wind slowly diminished during the afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Gradient winds in the wake of a strong cold front produced a period of strong wind during the morning hours. The strong wind slowly diminished during the afternoon. Sustained wind speeds of 30 to 40 mph were common. King Coulee Raws in southwest Valley county and Zortman Mine Raws in southwest Phillips county both reported a peak wind gust of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 7, 2:50 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 2:50 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MDT MON JUN 7 2004

.SHORT TERM...FOR NORTHEAST MONTANA...
A TALE OF TWO LOWS FOR THE SHORT TERM. UPPER LOW OVER WEST BEGINNING
TO SPLIT. MAIN PORTION CURRENTLY OVER SOUTHERN ALBERTA...STACKED
WITH SURFACE LOW. THIS LOW WILL MOVE SLOWLY EAST TODAY WHILE SECOND
LOW DIGS FROM PACIFIC NORTHWEST COAST INTO NORTHERN CALIFORNIA. BY
TUESDAY NEGATIVELY TILTED RIDGE SETS UP OVER EASTERN MONTANA BETWEEN
THESE TWO LOWS.

TODAY...COLD FRONT OVER SOUTHERN CANADA NUDGES SOUTHWARD JUST INTO
MONTANA WITH THE LOW PULLING EAST. EXTENSIVE CLOUD/PRECIP SHIELD
OVER SOUTHERN ALBERTA BUT MAIN FORECAST ISSUE IS HOW FAR SOUTH THIS
WILL MOVE. EXPECT IT TO STAY ALONG THE HILINE WITH THE EASTWARD
STRETCHING OF THE JET. GOOD GRADIENT AND LAPSE RATE AHEAD OF THE
FRONT AND WITH H850 WINDS OF 30-40KTS WILL KEEP LAKE WIND ADVISORY
FOR TODAY.

TONIGHT...HIGH PRESSURE FOLLOWS THE FRONT WITH WINDS WEAKENING
QUICKLY AFTER SUNSET. RIDGE BETWEEN THE SYSTEMS BEGINS DEVELOPING SO
SHOULD SEE AN END TO MOST OF THE CHANCES OF RAIN.

TUESDAY...UPPER LOW CONTINUES STRENGTHENING OVER NORTHERN CALIFORNIA
PUMPING MOISTURE AND WARM AIR NORTH TOWARD MONTANA. NEGATIVE TILTED
RIDGE AXIS ACROSS MONTANA WILL KEEP MOST OF THE WARM MOIST AIR SOUTH
OF THE CWA. THUS MORE STABLE AIRMASS WILL KEEP CHANCES OF RAIN TO A
MINIMUM. EXCEPTION WILL BE EXTREME SOUTHWEST CWA WHERE MOUNTAIN
CONVECTION HAS A CHANCE OF MAINTAINING ITSELF IF IT MOVES INTO THE
PLAINS.

TUESDAY NIGHT AND WEDNESDAY...LITTLE CHANGE IN THE PATTERN FROM
TUESDAY EXCEPT THAT UPPER LOW MOVES A LITTLE FURTHER EAST BY
WEDNESDAY. SURFACE LOW AND LEE TROF STRENGTHENING WITH CORRESPONDING
INCREASE IN SOUTHEAST WINDS. RIDGE AXIS BEGINS LIFTING ACROSS
MONTANA WITH WARM MOIST AIR INTRUDING FURTHER INTO THE STATE. BEST
CHANCE OF PRECIP WILL BE ON THE SOUTH AND WEST EDGES OF THE CWA
CLOSER TO THE LEE TROF. EBERT

.LONG TERM...WEDNESDAY NIGHT THRU MONDAY...
A VERY WET PATTERN SHAPING UP AND THE MODELS HAVE BEEN IN GOOD
AGREEMENT RUN TO RUN AND WITH EACH OTHER ON THIS. THE CLOSED UPPER
LOW OVER THE SW STATES BECOMES A TROUGH AND MOVES INTO MONTANA
THURSDAY AND FRIDAY. THIS IS FAIRLY SLOW MOVING...AND IS USUALLY AN
EXCELLENT PATTERN FOR FREQUENT SHOWERS AND A PERIOD OF STEADY
RAINFALL. CLIMATE-WISE...JUNE IS THE WETTEST MONTH OF THE YEAR AND
THIS TYPE OF PATTERN USUALLY DOES OCCUR A COUPLE TIMES...OFTEN IN
JUNE. HAVE RAISED POPS MOST PERIODS THURSDAY THRU
SATURDAY...ESPECIALLY NORTH.

WITH APPROACH OF THE THE FIRST SHORTWAVE FROM THE SOUTH WEDNESDAY
NIGHT AND THURSDAY...THE AIRMASS WILL BE UNSTABLE ENOUGH TO BEGIN AS
SCATTERED THUNDERSTORMS...THEN PROBABLY SETTLED INTO A MORE
WIDESPREAD STEADY RAIN ACROSS THE NORTH LATER THURSDAY AND INTO
FRIDAY WITH A WELL DEVELOPED SURFACE LOW MOVING NE THRU THE AREA AS
WELL. ONE LARGE CONCERN THOUGH IS THAT A DRY SLOT FROM THE SOUTH
WILL AFFECT THE SOUTHERN HALF OF OUR CWA...REDUCING POPS AND MOST
MODELS INDICATE SUCH FOR AT LEAST PART OF THURSDAY AND AND INTO
FRIDAY. FEEL THIS WILL NOT AFFECT OUR NORTH MUCH. APPEARS NOW NOT A
LOT OF TROPICAL MOISTURE TO TAP INTO...SOME ARRIVING IS A
POSSIBILITY...WHICH NORMALLY WOULD BE THE CASE IN THIS PATTERN.

THE GFS IS COOLER THAN LAST NIGHT FOR THURSDAY AND FRIDAY...WHICH
IS EXPECTED...AND WITH A LOT OF CLOUDCOVER AND PRECIP...USUALLY
PAYS TO GO BELOW MEX THIS TIME OF YEAR. MODELS STILL LOOKS QUITE
CHILLY SATURDAY AND SUNDAY TOO...WITH THICKNESSES AROUND 550 DM. THE
UPPER LOW GRADUALLY FILLS AND MEANDERS...TAKING ITS TIME TO MOVE OUT
OF THE AREA...DETAILS OF SUCH UNCERTAIN. OVERALL HAVE SLOWED WARM-UP
AND COOLED MOST HIGHS THRU THE PERIOD...NOT MUCH CHANGE TO LOWS
THOUGH. SIMONSEN

&&

.GGW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT PECK
LAKE MONDAY.

&&
Hazardous weather outlook, Jun 7, 5:02 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
602 AM MDT MON JUN 7 2004

MTZ016>027-059>062-081200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
602 AM MDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE TODAY. REFER TO
GTFNPWGGW OR WWUS75 KGGW FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
June 7, 6:44 AM MST to 7:44 AM MST
Where
Little Rocky Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
June 7, 8:51 AM MST to 9:51 AM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, McCone

When
June 7, 8:51 AM MST to 9:51 AM MST
Where
McCone forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
June 7, 9:49 AM MST to 10:49 AM MST
Where
Sheridan forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418462, 5418463, 5418464, 5418465.